Myalgia, muscle tenderness, and stiffness are among the musculoskeletal side effects frequently reported during systemic isotretinoin treatment [6, 7]. These symptoms are usually mild and quickly reversible with the discontinuation of isotretinoin [8, 9]. Acute myopathy or rhabdomyolysis is rarely observed as a complication during oral isotretinoin treatment [10,11,12]. The side effects of isotretinoin on muscles have been reported in the literature were mostly as case reports [10,11,12]. Hodak et al. described 2 young men (aged 16 and 20) with nodulocystic acne who have developed clinical and electromyographic changes of muscle damage during isotretinoin treatment. In one patient the muscle damage was confirmed by histological and ultrastructural findings. They showed that isotretinoin may induce reversible skeletal muscle damage .
Elevated CPK blood levels and muscular symptoms and have been reported in 15–50% of patients receiving isotretinoin for acne [6, 12, 13]. Trauner et al. reported a male patient who aged 49 and was developed a significant elevation in blood CPK level after beginning treatment with isotretinoin for dissecting cellulitis on the scalp. The patient was asymptomatic and had no history of recent musculoskeletal injuries, myalgias, surgical procedures, excessive exercise, or intramuscular injections. The authors mentioned that isotretinoin was discontinued within 24 h of the 5-week routine follow-up laboratory evaluation and serum CPK levels quickly declined after stopping isotretinoin and normalized within 15 days .
Although there are various case reports on oral isotretinoin and muscle side effects [10,11,12]; there seems to be an inadequacy in terms of original research. The effect of isotretinon on muscle strength was evaluated in only one study. In that study, Yıldızgören et al. evaluated 26 patients that received isotretinoin for acne vulgaris and 26 control patients who did not receive systemic medication in terms of the hamstring and quadriceps muscle strength of at the beginning and at 3 months into treatment. They reported no significant change in hamstring and quadriceps muscle strength when they compared the baseline and third-month values in the isotretinoin group . The superiority of our study is that we evaluated muscle strength at 6 months of isotretinoin treatment and also investigated the correlation between the serum CPK levels and muscle strength of hamstring and quadriceps. When we compared the isokinetic parameters at the beginning of isotretinoin treatment and at the sixth treatment month, we found that oral isotretinoin did not have a significant effect on isokinetic hamstring and quadriceps muscle strength. In addition, no significant correlation was observed between the serum CPK level and muscle strength. In light of these results, we can state that oral isotretinoin does not cause any dysfunction in the lower extremity muscle strength after 6 months of use in patients with acne vulgaris. Furthermore, the serum CPK level was not correlated with lower extremity muscle strength. These non-significant results in this study may be related to the small numbers of the patients in the groups. There is clear need for further studies with a larger patient groups.
It is known that CPK, which is a specific marker of muscle breakdown, increases in patients receiving oral isotretinoin treatment, especially in those who undertake intense physical exercises (with or without muscle symptoms and signs) [10, 14,15,16]. A high CPK level shows severe muscle damage and is generally associated with the discharge of myoglobin from muscles . In patients treated with oral isotretinoin, concurrent intense physical activity or viral infections may cause increased serum CPK levels (without myopathy) due to cytokine-mediated muscle cell damage [6, 14,15,16,17]. Kaymak et al. evaluated 89 patients who were treated with isotretinoin for moderate or severe acne. They investigated serum CPK levels at the initial visit and during the monthly visits and observed high CPK levels in only five patients during treatment period. Only one of these had myalgia and four had no symptom . In current study, at the beginning of the study the two groups were similar in terms of serum CPK levels. Increased CPK levels were observed in only 4 of the 25 patients, in the isotretinoin group. One of 4 patients had myalgia and the others were asymptomatic.
Landau et al. reported that CPK levels more than 5000 IU/l in six out of seven patients who have physical activity or intramuscular injection, before the blood testing. It has been claimed that exercise in patients using isotretinoin may cause elevated serum CPK levels . Tillman et al. reported that the patient’s recent exercise level was the major factor on CPK value . Bettoli et al. examined CPK levels in 63 patients receiving isotretinoin for nodulocystic acne. There was increased CPK levels in 10 of 63 patients (16%). It was found that the most patients (8/10) have elevations less than three times the normal values and only one patient had myalgia . In present study, 4 patients had mildly elevated CPK levels in isotretinoin group. One of them had myalgia, the others had no musculoskeletal symptoms. Also, serum CPK levels were not related with muscle strength in patients using isotretinoin. Even in patients with high serum CPK levels, muscle strength may be normal. Elevated serum CPK levels with or without muscular symptoms in patients receiving isotretinoin seems to be a benign condition. The results of this study show that the periodic blood testing for CPK levels is unnecessary in all patients on isotretinoin treatment. The serum CPK levels may be requested from the patients only with severe muscle pain.